How concerned should you be about the statin warnings?

This morning I had a detailed post on the FDA warnings on statins. Let me explain why this will NOT change my prescribing habits.

About 25% of adults over 45 are on a statin. Now new labeling will warn about a higher risk of diabetes or cognitive impairment.
But I will NOT let this stop me from prescribing statins for patients who are likely to benefit … especially heart patients.

Furthermore, the diabetes risk is slightly increased with most statins … but this will only really be seen with higher doses or more potent (and more expensive) statins.

Nevertheless, even this risk will almost always be outweighed by statins’ cardiovascular benefits.

Here’s how the experts I trust at Prescribers’ Letter explain it: There’s roughly one more case of diabetes compared to about 9 fewer cardiovascular events … for every 1000 patients on a statin/year.

In addition, statins do NOT seem to increase glucose or A1C very much … however, it still may be enough to tip some patients into the range labeled diabetic.

The experts at PL write, “If diabetes occurs or worsens, don’t automatically stop the statin. Explain that statins’ cardiovascular benefits are even greater in patients with diabetes than those without.”

They add, “Lean towards pravastatin if only moderate LDL lowering is needed and diabetes risk is a concern … it might actually LOWER diabetes risk.”

So, what about the warning concerning cognitive impairment…memory loss, etc.

First of all, it IS NOT common, It can occur anytime after starting a statin … and it goes away after stopping it.

So, if cognitive symptoms occur, I’ll plan to either try lowering the dose or switching to a different statin.

I’d be interested in the comments of readers who are prescribers.

This entry was posted in Heart Health, Mental Health, Nutritional Health. Bookmark the permalink.